Louisiana, 2008Damaging Winds in Louisiana, August 24, 2008
August 24, 2008 · NWS LCH · 3 events in 3 counties and zones
On the western edge of the remnants of Tropical Storm Fay, a few thunderstorms became severe and produced damaging winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On the western edge of the remnants of Tropical Storm Fay, a few thunderstorms became severe and produced damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Aug 24, 3:20 PM CST, 2 hours earlier.
Area forecast discussion, Aug 24, 3:20 PM CST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
420 PM CDT SUN AUG 24 2008
.SYNOPSIS...
THE CENTER OF TROPICAL DEPRESSION FAY WAS LOCATED THIS AFTERNOON
OVER SOUTH CENTRAL MISSISSIPPI ABOUT MIDWAY BETWEEN JACKSON
MISSISSIPPI AND NEW ORLEANS LOUISIANA. THIS SYSTEM IS JUST SLOWLY
DRIFTING TO THE WEST AND WEST-SOUTHWEST NOW. RAIN BANDS FROM THIS
SYSTEM HAVE MADE IT AS FAR AS AN ALEXANDRIA TO JENNINGS LINE
TODAY...BUT ERODE AS THEY MOVE FURTHER TO THE WEST. LATEST RADAR
SHOWS ANOTHER BAND OF SOME MODERATE RAINFALL MOVING BACK INTO
AVOYELLES PARISH AND ALONG THE ATCHAFALAYA BASIN. OTHER SHOWERS
ARE DEVELOPING ACROSS NORTH CENTRAL LOUISIANA MOVING TO THE SOUTH.
&&
.DISCUSSION...
THE CENTER OF THE SURFACE LOW WITH FAY IS EXPECTED TO STALL LATER
ON TONIGHT AT THE SOUTHWEST MISSISSIPPI/SOUTHEAST LOUISIANA BORDER
NEAR MCCOMB MISSISSIPPI. ONCE AGAIN THE GFS/ECMWF SOLUTIONS SEEM
TO BE HANDLING THIS SITUATION THE BEST. WOULD EXPECT SOME WRAP
AROUND MOISTURE AND RAIN BANDS WILL CONTINUE TO SPIN INTO SECTIONS
OF THE FORECAST AREA...MAINLY EAST OF AN ALEXANDRIA TO LAFAYETTE
LINE THROUGH THE NIGHT INTO MONDAY. THE POSSIBILITY OF ANY CHANCE
FOR HEAVY RAINFALL AMOUNTS WILL BE RIGHT ALONG THE ATCHAFALAYA
BASIN...AND ALSO LATE TONIGHT AND EARLY TOMORROW MORNING ALONG THE
VERMILION BAY REGION...WHERE THE GUIDANCE HINTS AT A BAND
DEVELOPING IN COMBINATION OF THE CIRCULATION OF FAY...AND AN
ENHANCED LAND-SEA CONVERGENCE ZONE.
THE REMNANTS OF FAY WILL MOVE OFF TO THE NORTHEAST ON TUESDAY...GRADUALLY
REDUCING POPS ACROSS THE FORECAST AREA...AS AN UPPER LEVEL RIDGE
BEGINS TO BUILD INTO THE REGION.
&&
.AVIATION...
SOME SHOWERS WILL BE POSSIBLE...ESPECIALLY NEAR THE KAEX/KLFT/KARA
TAF SITES THROUGH MONDAY. MOST OF THE HEAVIER RAINS AND GUSTY
WINDS SHOULD STAY OFF TO THE EAST OF THE TAF SITES.
&&
.MARINE...
AS THE SURFACE CENTER FROM TROPICAL DEPRESSION FAY MOVES ACROSS
SOUTHERN MISSISSIPPI AND STALLS LATE TONIGHT/EARLY MONDAY MORNING
ALONG THE SOUTHEAST LOUISIANA/SOUTHWEST MISSISSIPPI BORDER...WESTERLY
WINDS WILL INCREASE OVER THE COASTAL WATERS...MAINLY EAST OF
CAMERON. GFS AND ECMWF GUIDANCE SUGGEST WIND SPEEDS AROUND 20
KNOTS SO WILL KEEP THE SMALL CRAFT ADVISORY IN EFFECT FOR THE
MARINE ZONES EAST OF CAMERON.
WINDS WILL DECREASE LATER ON MONDAY AND BECOME MORE OF AN ONSHORE
COMPONENT BY MID WEEK AS THE REMNANTS OF FAY MOVE OFF TO THE
NORTHEAST.
&&
.PRELIMINARY POINT TEMPS/POPS...
KLCH 73 90 73 92 74 / 30 40 20 20 10
KBPT 73 92 72 92 74 / 30 30 20 20 10
KAEX 72 86 72 92 71 / 50 50 30 30 10
KLFT 73 86 72 90 74 / 50 50 30 30 10
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...SMALL CRAFT ADVISORY FROM 10 PM THIS EVENING TO 10 AM CDT MONDAY
FOR THE FOLLOWING ZONES: COASTAL WATERS FROM INTRACOASTAL
CITY TO CAMERON, LA OUT 20 NM...COASTAL WATERS FROM LOWER
ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA OUT 20 NM...
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING
FROM 20 NM TO 60 NM...WATERS FROM LOWER ATCHAFALAYA RIVER
TO INTRACOASTAL CITY, LA EXTENDING FROM 20 NM TO 60 NM.
&&
DISCUSSION/MARINE: RUA
AVIATION: JSHazardous weather outlook, Aug 24, 4:11 AM CST, 13 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
511 AM CDT SUN AUG 24 2008
GMZ452-455-472-475-LAZ028-029-032-033-043>045-052>055-251100-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-RAPIDES-AVOYELLES-EVANGELINE-
ST. LANDRY-ACADIA-LAFAYETTE-UPPER ST. MARTIN-VERMILION-IBERIA-
ST. MARY-LOWER ST. MARTIN-
511 AM CDT SUN AUG 24 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA AND
SOUTHWEST LOUISIANA.
.DAY ONE...TODAY AND TONIGHT
WEAKENING TROPICAL DEPRESSION FAY WILL CONTINUE TO MOVE WEST
ACROSS SOUTHERN MISSISSIPPI TODAY BEFORE THE CENTER IS EXPECTED TO
STALL OVERNIGHT NEAR BATON ROUGE. WIDESPREAD RAIN WITH ISOLATED
THUNDERSTORMS CAN BE EXPECTED OVER CENTRAL AND SOUTH CENTRAL
LOUISIANA DUE TO THE WRAP AROUND MOISTURE OF THE SYSTEM. THE MAIN
CONCERN FOR THIS REGION IS HEAVY RAINFALL...WHERE STORM TOTAL
PRECIPITATION COULD AVERAGE NEAR 2 INCHES WITH ISOLATED AMOUNTS
OF 4 INCHES POSSIBLE. DUE TO DRY GROUND CONDITIONS...WIDESPREAD
FLASH FLOODING OR RIVER FLOODING IS NOT EXPECTED.
OFFSHORE...NORTHWEST WINDS WILL INCREASE TO 20 KNOTS WITH SEAS
BUILDING 5 TO 7 FEET. A SMALL CRAFT ADVISORY IS IN EFFECT TONIGHT
THROUGH LATE MONDAY MORNING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE MAIN FOCUS FOR HEAVY RAIN WILL SHIFT SOUTHWARD ACROSS ACADIANA
THROUGH MID MORNING...AND OFFSHORE BY MONDAY AFTERNOON. BY MONDAY
EVENING INTO TUESDAY...THE REMNANT LOW OF FAY IS EXPECTED TO BEGIN
MOVING NORTHEAST AND AWAY FROM OUR REGION. THIS WILL DIMINISH THE
CHANCE FOR SHOWERS AND THUNDERSTORMS BEGINNING LATE MONDAY AND
TUESDAY.
WITH DRIER AIR MOVING ACROSS THE REGION WEDNESDAY...ONLY A SLIGHT
CHANCE OF SHOWERS AND THUNDERSTORMS CAN BE EXPECTED...INCREASING
TO A CHANCE FOR THURSDAY INTO THE WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
GMZ450-470-LAZ027-030-031-041-042-051-TXZ180>182-201-215-216-
251100-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-VERNON-BEAUREGARD-ALLEN-CALCASIEU-JEFFERSON DAVIS-
CAMERON-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
511 AM CDT SUN AUG 24 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND
SOUTHEAST TEXAS.
.DAY ONE...TODAY AND TONIGHT
WEAKENING TROPICAL DEPRESSION FAY WILL CONTINUE TO MOVE WEST ACROSS
SOUTHERN MISSISSIPPI TODAY BEFORE THE CENTER IS EXPECTED TO STALL
OVERNIGHT NEAR BATON ROUGE. A GOOD CHANCE OF SHOWERS WITH ISOLATED
THUNDERSTORMS CAN BE EXPECTED OVER WESTERN LOUISIANA...WITH
SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED OVER SOUTHEAST TEXAS.
OFFSHORE...NORTHWEST WINDS WILL INCREASE TO 15 KNOTS WITH SEAS
BUILDING 3 TO 5 FEET.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
BY MONDAY EVENING INTO TUESDAY...THE REMNANT LOW OF FAY IS EXPECTED
TO BEGIN MOVING NORTHEAST AND AWAY FROM OUR REGION. THIS WILL
DIMINISH THE CHANCE FOR SHOWERS AND THUNDERSTORMS BEGINNING LATE
MONDAY AND TUESDAY.
WITH DRIER AIR MOVING ACROSS THE REGION WEDNESDAY...ONLY A SLIGHT
CHANCE OF SHOWERS AND THUNDERSTORMS CAN BE EXPECTED...INCREASING
TO A CHANCE FOR THURSDAY INTO THE WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
LANDRENEAU
Thunderstorm Wind, St. Martin
- When
- August 24, 5:20 PM CST
- Where
- St. Martin County, 0.69 mi N of Breaux Bridge
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 30.280, -91.900
Trees and power lines were blown down in Breaux Bridge.
Thunderstorm Wind, Iberia
- When
- August 24, 5:45 PM CST
- Where
- Iberia County, 0.69 mi N of New Iberia
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 30.010, -91.820
Trees and power lines were blown down in New Iberia.
Thunderstorm Wind, St. Mary
- When
- August 24, 5:55 PM CST
- Where
- St. Mary County, Franklin
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Newspaper
- Coordinates
- 29.800, -91.500
Across Franklin, trees were blown down. One landed on a house, damaging the roof.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dense Fog in Colorado, August 24, 20083 deaths · $200,000 · 1 event
- Rip Current in New Jersey, August 24, 20081 death · 1 event
- Flash Flooding and Flood in Texas, August 24 to 25, 2008$225,000 · 3 events
- Flash Flood in Kansas, August 24, 2008$40,000 · 1 event
- Tornadoes and Flash Flooding in Colorado, August 24, 2008$25,000 · EF0 · 9 events
- Tropical Depression in Louisiana, August 24 to 25, 200827 events
- Tropical Depression in Mississippi, August 24 to 25, 20088 events
- Storm Surge in Florida, August 24, 20084 events
- Hail in South Dakota, August 24, 20081 in hail · 4 events
- Hail in Colorado, August 24, 20080.88 in hail · 3 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 24 to 25, 20083 events
- Flooding in Kansas, August 24, 2008$500 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 133438, 133440, 133441.